Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 79, NWS New York, NY

August 6, 2024Nassau County, Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 6, 2024, 3:32 PM EDT for Nassau County, Suffolk County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2024, 3:32 PM EDT (19:32 UTC)
Expired
Aug 6, 2024, 4:15 PM EDT
In force
43 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 23 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:08 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 6, 2:08 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
208 PM EDT Tue Aug 6 2024

.SYNOPSIS...
A slow moving cold front sags southeast into the area today,
stalling nearby through tonight as a frontal wave tracks along
it. Eventually, the front will push south of the area on
Wednesday as high pressure nudges in from the northwest. The
front then lifts back into the area Thursday into Friday,
followed by a cold frontal passage on Saturday. Tropical
moisture associated with tropical cyclone Debby will interact
with both of these boundaries.

Please refer to the latest official forecast on Debby from the
National Hurricane Center.

&&

.NEAR TERM /THROUGH TONIGHT/...
A severe thunderstorm watch is in effect until 1100 PM EDT for
portions of the lower Hudson Valley, and northeastern New
Jersey, with damaging wind gusts the primary threat.

A frontal boundary, through northern New Jersey into the Long
Island Sound will remain in the vicinity through tonight as
waves of low pressure track along this boundary, with the
potential for a few stronger thunderstorms with damaging winds
and heavy rainfall.

There is some uncertainty regarding how long the front will
stall and how far south it will push before stalling.

Significant tropical moisture is expected to feed along the
frontal boundary, which will increase coverage of the showers
and thunderstorms. Have gone with 70-80%+ POPs for this evening
and early tonight. Widespread PWATs above 2 inches are expected
through this afternoon and into tonight.

Late afternoon into tonight almost all guidance shows warm air
advection and FGEN aloft in tandem with strong vertical velocities
and positive vorticity advection at both 700mb and 500mb. This will
act to enhance rainfall rates in the anomalously moist
environment, leading to scattered instances of flash flooding.
The most likely timing for the highest rainfall rates will be
roughly from 2pm to 2am, but this may change depending on the
front's progression. The 00Z HREF 10-km neighborhood probability is
showing decent 40-50% chances for >1"/hr rainfall rates for
parts of NE NJ, NYC metro, and Long Island. 1-2 inch/hr rates
are expected in some of the strongest forced showers and
thunderstorms. A Flood Watch will be in effect for the entire
CWA 2PM Today through Noon Wednesday. WPC also has upgraded to
a moderate risk of excessive rainfall for NE NJ, NYC metro, and
western Long Island and maintained their slight risk for the
rest of the CWA.

Thunderstorm coverage may be somewhat scattered at the onset
this afternoon, but the environment should stabilize somewhat
tonight, leading to decreasing thunderstorm chances as we get
into Wednesday.

Today will be warm and muggy with high humidity and highs in
the low- 90s to upper-80s for NE NJ, NYC metro and western Long
Island. All other areas will see highs in the low-80s to
upper-70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Eventually, high pressure moving east in Canada will nudge in to our
northwest. This, in turn, may push the stalled front to our south
into the day on Wednesday. This solution has less of a consensus
among models and could lead to some variability in rainfall for
Wednesday depending on the front's location.

In the early morning hours tomorrow, the stalled frontal
boundary is expected to push south of the CWA, aided by high
pressure nudging in from the northwest. This will lead to
decreasing coverage of showers Wednesday afternoon and evening.

Wednesday night, only isolated shower coverage is expected for
northern portions of the CWA, but southern portions of the CWA
may still see scattered showers due to the closer proximity to
the stalled front to the south. This, however, is subject to
change.

If the front does end up south of the area as expected, then
the highest axis of moisture and forcing will also be fixated to
the south, which may lead to less instances of heavy rainfall
on Wednesday. This would not completely negate flash flood
concerns on Wednesday, but the threat would not be as
significant compared to Tuesday evening and Tuesday night. Its
more likely concerns would be isolated and dependent on the
areas that saw the most rainfall Tuesday evening & night.

With a cold front south of us on Wednesday and plenty of rain-
cooled air and cloud cover, high temperatures will be limited to
the low/mid-70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Points:

* Potential remains for a moderate to high impact flooding event
  late Thursday into Saturday as multiple frontal systems
  interact with tropical moisture associated with Debby.

* The future track of Debby, and larger scale weather systems
  influencing the storm's track, will play a big part in how this
  portion of the forecast unfolds. Refer to the latest official
  forecasts from the National Hurricane Center.

Not much change with the 00Z globals as the GFS continues to
linger the circulation of Debby too long over the Southeast and
then shear it out when finally moving northeast late Friday into
the the first half of this weekend. However, the ECMWF/Canadian
while quicker are becoming similar in that the low becomes
absorbed into the mid latitude cold front approaching from the
west. This results in less of defined circulation as the low
works across the area Saturday.

Even before the actual circulation of Debby (no matter what its
classification) approaches, we may have to deal with a tropical
predecessor heavy rainfall event on Friday as a leading warm front
approaches from the south, with good southerly moisture transport
and possibly enhanced lift via weakly coupled jet streaks, one
departing over New England and and another riding up the coast.
In addition, a cold front associated with an amplifying upper
trough across the Great Lakes and Ohio Valley states sends a
strong cold front across the area on Saturday, interacting with
the tropical moisture and producing another potential round of
heavy rain. Deterministic/ensemble QPF's continue to bear this
out, showing fairly high probabilities of 4+ inches of total
rainfall through the weekend centered over the CWA or in areas
just north.

All the above are still highly uncertain and subject to changes
in the future track and status of Debby as the circulation
eventually comes northward.

Daytime highs should run below normal through Sat, then rebound
closer to normal for Sunday and Monday as rain chances decrease.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
***Potential High Impact Day***

A slow moving cold front sags southeast into the area today,
stalling nearby through tonight as a frontal wave tracks along
it.

VFR conditions with occasional MVFR ceilings through this
afternoon as showers and thunderstorms develop and increase in
coverage. IFR conditions are then likely to develop north of the
front tonight, especially across the Lower Hudson Valley and CT
terminals, then working south across the NYC and LI terminals.
Airmass stabilizes from north to south late this afternoon into
tonight. Showers will likely linger across the area overnight
with thunderstorm chances becoming more limited to the coastal
terminals.

Winds will be tricky as the front settles south across the area
this afternoon with mainly S-SW winds. A seabreeze develops across
the NYC and LI terminals before the front passes through late this
afternoon. Winds will become E/NE around 10 kt late this
afternoon, and then more northerly late tonight. However, multiple
frontal waves tracking along the front across the area tonight
could result in significant variability in wind direction.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are highly likely today for the timing of wind shifts,
flight categories, and showers and thunderstorms.

Chance of IFR tonight.

Winds may vary significantly in direction overnight as multiple
waves of low pressure move across the area. Low confidence in
wind direction.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...

Wednesday and Thursday : MVFR or lower in SHRA.

Friday: MVFR/IFR in SHRA. SE gust 20-25kt possible.

Saturday: MVFR/IFR in RA/SHRA. E to NE gusts 20-25kt possible.

Sunday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
No changes to the winds and seas at this time.

Sub small craft conditions are anticipated through Tuesday
night. Another period of marginal small craft conditions may
take place on Wednesday for the ocean waters as ocean seas hover
around 4 ft and wind gusts to 20 kt or thereabouts.

There is quite a bit of uncertainty for the end of the week due to
the future track of Debby. Long period southerly swells may start
arriving Thursday into Friday, but at this time seas are kept right
around 4 ft. Seas should increase above 5 ft Fri night, and if the
circulation center of Debby passes to the west, gale force wind
gusts may be possible late Fri night into Sat. The forecast could
significantly change, so please refer to latest forecast information
from the NHC as a starting point.

&&

.HYDROLOGY...
A Flood Watch is in effect from 200 PM EDT this afternoon
through Noon Wednesday. WPC has upgraded to a moderate risk of
excessive rainfall for today and tonight for NE NJ, NYC metro,
and western Long Island, and has maintained a slight risk for
the rest of the CWA. Heavy to potentially torrential rainfall
appears likely along a stalled front. This gives us a
heightened potential of localized to scattered instances of
flash flooding with 1 to 2 inch per hour rain rates possible,
especially for the more urban locales. The most likely location
for the highest rain rates will be for southern portions of the
CWA. There remains a chance that locally heavy rainfall
continues into a portion of Wednesday morning before the stalled
front pushes further south of the area.

Heavy rainfall is possible late this week into the weekend, first
from Thu night into Fri as a warm front lifting northward into the
area interacts with tropical moisture well in advance of Debby, then
from Fri night into Sat if the circulation of Debby passes close
by.

&&

.TIDES/COASTAL FLOODING...
A high rip current risk should continue into this evening per
RCMOS and NWPS guidance. This is due to southerly swells of
around 4 feet. A moderate risk is forecast for Wed as swells
start to diminish.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Wednesday morning for CTZ005>012.
NY...Flood Watch through Wednesday morning for NYZ067>075-078>081-
     176>179.
     High Risk for Rip Currents until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Flood Watch through Wednesday morning for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...BR/DW
NEAR TERM...BR/MET
SHORT TERM...BR
LONG TERM...DW
AVIATION...20
MARINE...BR/MET/DW
HYDROLOGY...BR/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 6, 2:01 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
201 PM EDT Tue Aug 6 2024

NJZ002-004-006-103>108-NYZ067-069-071000-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Rockland-
201 PM EDT Tue Aug 6 2024

...SEVERE THUNDERSTORM WATCH 606 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ068-070>074-078-079-176-177-071000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Putnam-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
201 PM EDT Tue Aug 6 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut and
southeastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-071000-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
201 PM EDT Tue Aug 6 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLOOD WATCH REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southeastern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-071000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
201 PM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:18 PM EDTFlash Flood WarningOKXSuffolk72 min
Aug 6, 12:41 PM EDTAreal Flood AdvisoryOKXSuffolk44 min
Aug 6, 2:10 PM EDTAreal Flood AdvisoryOKXSuffolk33 min
Aug 6, 2:24 PM EDTAreal Flood AdvisoryOKXKings, Nassau, New York, Queens61 min
Aug 6, 2:43 PM EDTFlash Flood WarningOKXSuffolk75 min
Aug 6, 3:27 PM EDTAreal Flood AdvisoryOKXNassau, Suffolk93 min
Aug 6, 3:34 PM EDTSpecial Marine WarningOKX56 min
Aug 6, 4:23 PM EDTSpecial Weather StatementOKXNassau52 min
Aug 6, 4:29 PM EDTSpecial Marine WarningOKX46 min
Aug 6, 4:33 PM EDTSpecial Marine WarningOKX57 min
Aug 6, 4:40 PM EDTAreal Flood AdvisoryOKXBronx, Nassau, New York, Westchester18 min
Aug 6, 4:47 PM EDTSpecial Weather StatementOKXBronx, New York43 min
Aug 6, 4:53 PM EDTSevere Thunderstorm WarningOKXBronx, New York, Westchester67 min
Aug 6, 4:58 PM EDTFlash Flood WarningOKXBronx, Nassau, New York, Westchester5 hr
Aug 6, 5:45 PM EDTAreal Flood AdvisoryOKXRockland, Westchester4 hr
Aug 6, 5:56 PM EDTAreal Flood AdvisoryOKXNassau, Queens3 hr
Aug 6, 6:16 PM EDTAreal Flood AdvisoryOKXOrange, Rockland3 hr
Aug 6, 6:40 PM EDTFlash Flood WarningOKXNassau, Suffolk3 hr
Aug 6, 7:03 PM EDTAreal Flood AdvisoryOKXPutnam, Rockland, Westchester3 hr
Aug 6, 7:30 PM EDTAreal Flood AdvisoryOKXRichmond2 hr
Aug 6, 5:17 PM EDTSevere Thunderstorm WarningOKXEssex, Union43 min
Aug 6, 5:25 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Hudson, Passaic, Union2 hr
Aug 6, 5:43 PM EDTFlash Flood WarningOKXBergen, Essex, Hudson, Passaic, Union4 hr
Aug 6, 6:03 PM EDTSpecial Weather StatementOKXBergen42 min
Aug 6, 6:20 PM EDTSpecial Weather StatementOKXBergen40 min
Aug 6, 6:23 PM EDTSpecial Weather StatementOKXPassaic52 min
Aug 6, 2:14 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region109 min
Aug 6, 4:10 PM EDTSpecial Weather StatementOKX50 min
Aug 6, 5:20 PM EDTSpecial Weather StatementOKX40 min
Aug 6, 7:38 PM EDTSpecial Weather StatementOKX52 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.